Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Omaha, NE

July 5, 2016Harrison County, Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2016, 10:49 PM CDT for Harrison County, Monona County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 10:49 PM CDT (03:49 UTC)
Expired
Jul 5, 2016, 11:15 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Harrison County, IA, Monona County, IA

The radar

The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 8:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4273 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KOAX 060349
SVROAX
IAC085-133-060415-
/O.NEW.KOAX.SV.W.0149.160706T0349Z-160706T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1049 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHWESTERN IOWA...
  MONONA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1115 PM CDT

* AT 1049 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 3 MILES SOUTHEAST OF SMITHLAND TO 6 MILES NORTHEAST
  OF LOGAN...MOVING NORTHEAST AT 30 MPH.

  THESE ARE VERY DANGEROUS STORMS. 

  HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES. 
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  ONAWA...MISSOURI VALLEY...LOGAN...WHITING...UTE...PISGAH...
  MOORHEAD...WOODBINE...MAPLETON...BLENCOE...MAGNOLIA...SOLDIER...
  CASTANA...TURIN...RODNEY...PREPARATION CANYON STATE PARK...
  LITTLE SIOUX SCOUT RANCH...SCHABEN PARK...
  KENNEBEC AND HISTORICAL VILLAGE WELCOME CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS HAVE THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 4151 9557 4156 9589 4214 9618 4221 9616
      4221 9567 4186 9567 4186 9562
TIME...MOT...LOC 0349Z 243DEG 28KT 4219 9591 4173 9572 

HAIL...1.00IN
WIND...80MPH
 
$$

MILLER
2 follow-up statements
205 
WWUS53 KOAX 060404
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1104 PM CDT TUE JUL 5 2016

IAC085-133-060415-
/O.CON.KOAX.SV.W.0149.000000T0000Z-160706T0415Z/
HARRISON IA-MONONA IA-
1104 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR HARRISON AND MONONA COUNTIES...

AT 1103 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF DANBURY TO 6 MILES SOUTH OF DUNLAP...
MOVING NORTHEAST AT 30 MPH. THE STRONGEST STORMS AND THE STRONGEST
WINDS HAVE SHIFTED FARTHER EAST. 

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ONAWA...MISSOURI VALLEY...LOGAN...WHITING...UTE...PISGAH...
MOORHEAD...WOODBINE...MAPLETON...BLENCOE...MAGNOLIA...SOLDIER...
CASTANA...TURIN...RODNEY...PREPARATION CANYON STATE PARK...
LITTLE SIOUX SCOUT RANCH...SCHABEN PARK...
KENNEBEC AND HISTORICAL VILLAGE WELCOME CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4151 9557 4156 9589 4214 9618 4221 9616
      4221 9567 4186 9567 4186 9562
TIME...MOT...LOC 0403Z 243DEG 28KT 4223 9580 4177 9561 

HAIL...0.88IN
WIND...60MPH
 
$$

MILLER
612 
WWUS53 KOAX 060409
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1109 PM CDT TUE JUL 5 2016

IAC085-133-060416-
/O.EXP.KOAX.SV.W.0149.000000T0000Z-160706T0415Z/
HARRISON IA-MONONA IA-
1109 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR HARRISON AND MONONA COUNTIES
WILL EXPIRE AT 1115 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH OUTFLOW ON THE BACK SIDE OF THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WEST CENTRAL AND SOUTHWESTERN IOWA.

LAT...LON 4151 9557 4156 9589 4214 9618 4221 9616
      4221 9567 4186 9567 4186 9562
TIME...MOT...LOC 0403Z 243DEG 28KT 4223 9580 4177 9561 

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:54 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 5:54 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 PM CDT TUE JUL 5 2016

.SHORT TERM...(tonight through Friday)
Issued at 245 PM CDT Tue Jul 5 2016

Low pressure was located over southeast South Dakota at 18z with a
warm front extending from the low into central Minnesota and a
trough stretching into central Nebraska. This system will trigger
thunderstorms across the region tonight as it tracks east towards
the Upper Midwest. Lots of warm air across the area ahead of the
system this afternoon with 18Z sounding still showing a cap in
place. Main development is expected north of the area ahead of the
surface low initially this afternoon then along the trough over
central Nebraska by late afternoon into the evening with the whole
system pushing east overnight.

High dewpoints were also located across the area at 19z with mid
to upper 70s common in southeast Nebraska into southwest Iowa.
Will continue with Heat Advisory until expiration this evening as
many sites at or close to criteria early this afternoon. High
clouds may hamper temperatures a bit but most sites likely to
still reach 90 or above during the afternoon.

Area still looks to be between systems on Wednesday with the day
mainly dry before next threat of storms comes back Wednesday night
into Thursday as the next cold front drops into the area. Dry and
not as hot conditions follow behind the front Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 245 PM CDT Tue Jul 5 2016

Pattern goes through some additional amplification over the
weekend as ridge builds into Canada with deep troughs on each
coast. Some hit or miss thunderstorms during this time with
better chance during the overnight periods. Stronger wave comes
into the Northern Rockies by early next week with trough extending
into the central plains. As this trough swings across the region
another good chance of storms returns for Monday.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday)
Issued at 555 PM CDT Tue Jul 5 2016

Low confidence forecast but expect mainly VFR conditions outside
of any thunderstorm activity until late tonight. Some fog is
possible a few hours before and after sunrise. Thunderstorm
coverage looks too spotty to have much mention if TAFS...but did
have a PROB30 group for KLNK and KOMA late. Storms may increase
in coverage to our west this evening and spread eastward.

&&

.OAX Watches/Warnings/Advisories...
NE...Heat Advisory until 8 PM CDT this evening for NEZ052-053-066>068-
     078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ069-079-080-090-
     091.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Miller
Hazardous weather outlook, Jul 5, 3:59 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
359 PM CDT TUE JUL 5 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
359 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT AS A COLD FRONT MOVES INTO THE AREA.

SUFFICIENT INSTABILITY WILL BE IN PLACE ACROSS ALL AREAS FOR LARGE
HAIL AND DAMAGING MICROBURST WIND GUSTS TO OCCUR. HOWEVER SHEAR
LOOKS TO REMAIN WEAK...SO SUSTAINED ORGANIZED INDIVIDUAL STORMS
ARE NOT ANTICIPATED.

OTHERWISE HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

MORE STRONG AND POSSIBLY SEVERE STORMS COULD IMPACT THE AREA LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY.

HEAT INDEX VALUES ALONG AND SOUTH OF INTERSTATE 80 COULD AGAIN
REACH 100 TO 105 DEGREES BOTH WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

FOBERT

In the hours before

Local storm report, Jul 5, 9:28 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
928 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     SCHUYLER                41.45N 97.06W
07/05/2016                   COLFAX             NE   LAW ENFORCEMENT

            SEMI BLOWN OVER...WIND DAMAGE IN TOWN

&&

DFOBERT
Local storm report, Jul 5, 10:04 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1004 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
07/05/2016  M66 MPH          BURT               NE   ASOS

            TEKAMAH AIRPORT

&&

DFOBERT
Local storm report, Jul 5, 10:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1022 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
07/05/2016  M78 MPH          BURT               NE   ASOS

            TEKAMAH AIRPORT

&&

DFOBERT
Local storm report, Jul 5, 10:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1041 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     3 NW NORTH BEND         41.50N 96.82W
07/05/2016                   DODGE              NE   TRAINED SPOTTER

            SEVERAL 8 INCH DIAMETER TREE LIMBS DOWN

&&

BKERN
Special weather statement, Jul 5, 10:43 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 PM CDT TUE JUL 5 2016

NEZ051>053-066-067-060430-
DOUGLAS NE-CASS NE-LANCASTER NE-SAUNDERS NE-SARPY NE-
1043 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...
NORTHWESTERN CASS...WESTERN SARPY...SOUTHEASTERN SAUNDERS AND
NORTHEASTERN LANCASTER COUNTIES UNTIL 1130 PM CDT...

AT 1043 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREENWOOD...OR 18 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE...GREENWOOD...
CEDAR CREEK...MEMPHIS...SOUTH BEND...PLATTE RIVER STATE PARK...
KOA CAMPGROUND...SCHRAMM PARK STATE RECREATION AREA...
CAMP CAROL JOY HOLLING...
MAHONEY STATE PARK AND LOUISVILLE STATE RECREATION AREA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 420 AND
439.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
EAST CENTRAL NEBRASKA.

LAT...LON 4096 9647 4103 9652 4121 9628 4113 9611
      4099 9610
TIME...MOT...LOC 0343Z 244DEG 21KT 4101 9643

DERGAN
Local storm report, Jul 5, 10:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     SCRIBNER                41.66N 96.66W
07/05/2016                   DODGE              NE   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. A FEW BUILDINGS DOWN. NO POWER IN
            TOWN.

&&

BKERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:57 PM CDTSevere Thunderstorm WarningOAXHarrison48 min
Jul 5, 10:07 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona53 min
Jul 5, 10:19 PM CDTSevere Thunderstorm WarningOAXMonona26 min
Jul 5, 10:46 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Shelby44 min
Jul 5, 11:42 PM CDTSpecial Weather StatementOAXPottawattamie, Shelby33 min
Jul 6, 3:27 AM CDTSpecial Weather StatementOAXMills33 min
Jul 6, 3:33 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie42 min
Jul 6, 4:12 AM CDTSpecial Weather StatementOAXMontgomery, Pottawattamie48 min
Jul 6, 4:59 AM CDTSpecial Weather StatementOAXMills, Montgomery, Pottawattamie61 min
Jul 6, 5:50 AM CDTAreal Flood AdvisoryOAXMills, Montgomery, Pottawattamie3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.